Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Recurrence relations and asymptotics for four-manifold invariants

Authors: P. B. Kronheimer and T. S. Mrowka
Journal: Bull. Amer. Math. Soc. 30 (1994), 215-221
MSC (2000): Primary 57R55; Secondary 14J27, 14J29, 57N13, 57R40, 57R57
MathSciNet review: 1246469
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The polynomial invariants $ {q_d}$ for a large class of smooth 4-manifolds are shown to satisfy universal relations. The relations reflect the possible genera of embedded surfaces in the 4-manifold and lead to a structure theorem for the polynomials. As an application, one can read off a lower bound for the genera of embedded surfaces from the asymptotics of $ {q_d}$ for large d. The relations are proved using moduli spaces of singular instantons.

References [Enhancements On Off] (What's this?)

  • [1] S. Bauer, Diffeomorphism types of elliptic surfaces with $ {p_g} = 1$, Warwick preprint, 1992.
  • [2] P. J. Braam and S. K. Donaldson, Fukaya-Floer homology and gluing formulae for polynomial invariants, preprint. MR 1362830 (97i:57035)
  • [3] S. K. Donaldson, Polynomial invariants for smooth four-manifolds, Topology 29 (1990), 257-315. MR 1066174 (92a:57035)
  • [4] S. K. Donaldson and P. B. Kronheimer, The geometry of four-manifolds, Oxford Univ. Press, Oxford, 1990. MR 1079726 (92a:57036)
  • [5] R. Friedman and J. W. Morgan, Complex versus differentiable classification of algebraic surfaces, Topology Appl. 32 (1989), 135-139. MR 1007985 (90f:57039)
  • [6] -, Smooth four-manifolds and complex surfaces, Springer-Verlag, New York (to appear). MR 1288304 (95m:57046)
  • [7] P. B. Kronheimer, The genus-minimizing property of algebraic curves, Bull. Amer. Math. Soc. (N.S.) 29 (1993), 63-9. MR 1193539 (94b:57037)
  • [8] -, An obstruction to removing intersection points in immersed surfaces, Topology (to appear). MR 1432428 (97j:57039)
  • [9] P. B. Kronheimer and T. S. Mrowka, Gauge theory for embedded surfaces I, Topology 32 (1993), 773-826. MR 1241873 (94k:57048)
  • [10] -, Gauge theory for embedded surfaces II, Topology (to appear). MR 1308489 (96b:57038)
  • [11] J. W. Morgan and T. S. Mrowka, A note on Donaldson's polynomial invariants, Internat. Math. Res. Notices 10 (1992), 223-230. MR 1191573 (93m:57032)
  • [12] -, On the diffeomorphism classification of regular elliptic surfaces, Internat. Math. Res. Notices (to appear). MR 1224116 (94g:57035)
  • [13] J. W. Morgan and K. G. O'Grady, The smooth classification of fake K3's and similar surfaces, preprint, 1992.
  • [14] W. P. Thurston, A norm for the homology of 3-manifolds, Mem. Amer. Math. Soc., vol. 59, Amer. Math. Soc., Providence, RI, 1986, pp. 99-130. MR 823443 (88h:57014)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 57R55, 14J27, 14J29, 57N13, 57R40, 57R57

Retrieve articles in all journals with MSC (2000): 57R55, 14J27, 14J29, 57N13, 57R40, 57R57

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society